Alert archive / Pennsylvania / Special Weather Statements in 2012

Special Weather Statement, NWS Binghamton, NY

June 22, 2012Luzerne County, Pennsylvania

NWS Binghamton, NY issued this special weather statement at Jun 22, 2012, 2:21 PM EDT for Luzerne County, Pennsylvania. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2012, 2:21 PM EDT (18:21 UTC)
Expired
Jun 22, 2012, 3:15 PM EDT
In force
54 min
Issued by
NWS Binghamton, NY

County Luzerne County, PA

The radar

The Binghamton radar (KBGM), 102 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 2:35 PM EDTTSTM WND DMGForty Fort, PABANDSTAND BLOWN OVER AT FAIRGROUNDS. TWO PLANES OVERTURNED AT WILKES-BARRE VALLEY AIRPORT.
Jun 22, 2:38 PM EDTHAIL 1Pittston, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 6.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2012-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2012-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1129 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

925 
WWUS81 KBGM 221821
SPSBGM

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
221 PM EDT FRI JUN 22 2012

PAZ043-044-047-221915-
LACKAWANNA PA-LUZERNE PA-WYOMING PA-
221 PM EDT FRI JUN 22 2012

...STRONG THUNDERSTORM WILL AFFECT NORTHERN LUZERNE...SOUTHWESTERN
LACKAWANNA AND SOUTHWESTERN WYOMING COUNTIES...

* AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
  SWOYERSVILLE...AND MOVING EAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  EXETER AND INKERMAN AT 230 PM EDT...
  PITTSTON AND WEST PITTSTON AT 235 PM EDT...
  HUGHESTOWN AT 240 PM EDT...
  DUPONT AND AVOCA AT 245 PM EDT...
  GLENDALE AND MOOSIC AT 250 PM EDT...
  SCRANTON AT 255 PM EDT...
  SPRINGBROOK CORNERS AND DUNMORE AT 310 PM EDT...
  YOSTVILLE AND ELMHURST AT 315 PM EDT...

LAT...LON 4122 7633 4131 7632 4142 7626 4142 7554
      4122 7554 4119 7556

$$

MSE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Jun 22, 2:07 PM EDT, 14 minutes earlier.

Area forecast discussion, Jun 22, 2:07 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
207 PM EDT FRI JUN 22 2012

.SYNOPSIS...
A COLD FRONT WILL FINISH MOVING THROUGH THE AREA THIS
AFTERNOON...WITH A CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY
ALONG AND SOUTHEAST OF THE POCONOS AND CATSKILLS. SOME STORMS
COULD CONTAIN DAMAGING WINDS AND HAIL. BEHIND THE FRONT...MORE
COMFORTABLE WEATHER WILL SETTLE IN OVER THE WEEKEND WITH HIGHS IN
THE UPPER 70S TO LOW 80S. OUR NEXT SHOT AT RAIN WILL COME LATE
SUNDAY INTO SUNDAY NIGHT...ASSOCIATED WITH AN INCOMING COLD FRONT.
AN UNSETTLED PATTERN WITH COOLER THAN NORMAL TEMPERATURES...WILL
BE IN PLACE FOR MOST OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
200 PM UPDATE...
THOUGH LOW LEVEL CONVERGENCE IS BETTER WITH THE LEE TROUGH EAST OF
THE MOUNTAINS...ENOUGH DIURNAL HEATING WITH MIXING HAS PREVENTED
VEERING WINDSHIFT FROM BEING AS REALIZED IN THE SOUTHEASTERN
ZONES...AS HAD OCCURRED EARLIER ACROSS THE REMAINDER OF THE AREA.
NOW THAT UPPER WAVE IS CATCHING UP WITH THE ZONE OF DIURNAL
HEATING...SOME CONVECTION HAS INITIATED SOUTHEAST OF A TOWANDA-
BINGHAMTON-DELHI LINE AS EXPECTED. IT HAS QUICKLY BECOME A BIT
BETTER ORGANIZED COMPARED TO PREVIOUSLY ANTICIPATED HOWEVER...TO
THE POINT THAT SEVERE THUNDERSTORM WATCH WAS NEEDED MAINLY FOR
PROSPECTS OF GUSTY WINDS /WITH 25-35 KT SHEAR IN THE 2KM-6KM
LAYER/. HOWEVER...WITH WAVE RUNNING INTO 1000-1500 MIXED LAYER
CAPE AND SURFACED-BASED LIFTED INDICES OF -3 TO -6...LARGE HAIL
NOT OUT OF THE QUESTION AS WELL...WITH SOME ELEVATED MESOCYCLONES
ALREADY HINTED AT ON SOME RADAR SIGNATURES.

UPPER WAVE TAKES CONVECTION QUICKLY OUT OF THE AREA THIS
EVENING...WITH A MUCH MORE COMFORTABLE AIR MASS INBOUND INCLUDING
DEWPOINTS IN THE 50S AS WELL AS EVENTUAL TEMPERATURES...ADVECTING
NORTHWEST TO SOUTHEAST.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
400 AM UPDATE...

SATURDAY...A GREAT START TO THE WEEKEND WITH 850 TEMPS OF 10/11C
SUPPORT HIGHS IN THE 70S TO NEAR 80 UNDER SUNSHINE. CONTINUED
SLIGHT CHANCE POPS ACROSS NORTHERN ONEIDA COUNTY FOR THE FIRST
HALF OF THE DAY WITH AN H5 TROF MOVING THROUGH. LOOKING AT THE
SOUNDINGS WE ARE PRETTY DRY AT THE SURFACE AND ALOFT...BUT WE DO
HAVE SOME MOISTURE IN THE MID LEVELS COMBINING WITH GOOD LAPSE
RATES AND A BIT OF CAPE (500 J/KG). WITH THAT IN MIND THINK A FEW
ISOLATED SHOWERS OR RUMBLES OF THUNDER ARE POSSIBLE THROUGH MIDDAY
IN THE AREA MENTIONED ABOVE. A CLEAR SKY AND LIGHT WINDS WILL GIVE
AC'S A BREAK ACROSS THE REGION WITH LOWS SATURDAY NIGHT IN THE
50S.  ENJOY THE RELIEF!

SUNDAY...OUR NEXT SYSTEM WILL BE A COLD FRONT MOVING THROUGH THE
GREAT LAKES BY LATE SUNDAY AFTERNOON. THE NAM IS THE MOST
AGGRESSIVE WITH THIS SYSTEM...SPREADING RAIN OUR WAY BY
AFTERNOON...ESPECIALLY WEST OF I-81. THE GFS HOLDS THIS MOISTURE
OFF UNTIL SUNDAY NIGHT BUT INSTEAD BLOWS UP SOME QPF ON A LEESIDE
TROF. THE EURO SEEMS LIKE A GOOD COMPROMISE AND BASED ON THAT
INTRODUCED CHANCE POPS MAINLY WEST OF 81 LATE IN THE DAY. HIGHS
STILL EXPECTED TO BE NEAR 80 WITH INCREASING WAA AHEAD OF THE COLD
FRONT. A MUCH BETTER CHANCE FOR MORE WIDESPREAD RAIN WILL COME
SUNDAY NIGHT AS THE FRONT APPROACHES WESTERN NY.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
WE FOLLOWED HPC GUIDANCE CLOSELY WITH GNRLY UNSETTLED CONDITIONS
AS THE UPR TROF DEEPENS ACRS THE RGN EARLY NXT WEEK. ONLY TWEEK
WAS TO INDICATE MORE OPTIMISTIC CONDTIONS NXT THURSDAY AS 00Z
EURO/12Z GFS SUGGESTED DRY CONDITIONS WITH WEAK SFC RIDGING.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
MVFR/BRIEF IFR AT AVP THRU 20Z DUE TO CLUSTER OF TSRA. OTRW...HIGH
PRES BUILDING IN WITH VFR PREVAILING THRU 18Z SAT. THERE WILL BE
POTNL LATE TNGT FOR BRIEF MVFR AT ELM AND AVP DUE TO BR. WINDS
THIS AFTN NWLY 10-15 KTS...L&V OR NW < 5 KTS TNGT...THEN NW TO N
ON SAT 10-15 KTS.

OUTLOOK...

SUN...MAINLY VFR.

SUN NGT TO WED...CHC MVFR IN SCT -SHRA...MAINLY DAYTIME.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...HEDEN/MDP
NEAR TERM...MDP
SHORT TERM...HEDEN
LONG TERM...
AVIATION...
Hazardous weather outlook, Jun 22, 1:47 PM EDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
147 PM EDT FRI JUN 22 2012

NYZ009-015>018-022>025-036-037-044>046-055-PAZ038-231800-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BRADFORD-
147 PM EDT FRI JUN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ056-057-062-PAZ039-040-043-044-047-048-072-231800-
BROOME-DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
147 PM EDT FRI JUN 22 2012

...SEVERE THUNDERSTORM WATCH 417 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS WITH DAMAGING
WINDS THIS AFTERNOON...AS A FRONT FINISHES MOVING THROUGH THE
AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 22, 2:04 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
204 PM EDT FRI JUN 22 2012

PAZ039-221900-
SUSQUEHANNA PA-
204 PM EDT FRI JUN 22 2012

...STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SUSQUEHANNA COUNTY...

* AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED NEAR HOP BOTTOM...AND MOVING
  EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ALFORD AT 210 PM EDT...
  HOP BOTTOM AT 215 PM EDT...
  WEST LENOX AND HARFORD AT 220 PM EDT...
  GIBSON AT 225 PM EDT...
  ROYAL AND LENOXVILLE AT 230 PM EDT...
  JACKSON AT 235 PM EDT...
  ELKDALE AT 240 PM EDT...
  BURNWOOD AND ARARAT AT 245 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4185 7549 4164 7547 4167 7596 4185 7594

MSE
Special weather statement, Jun 22, 2:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
221 PM EDT FRI JUN 22 2012

PAZ043-044-047-221915-
LACKAWANNA PA-LUZERNE PA-WYOMING PA-
221 PM EDT FRI JUN 22 2012

...STRONG THUNDERSTORM WILL AFFECT NORTHERN LUZERNE...SOUTHWESTERN
LACKAWANNA AND SOUTHWESTERN WYOMING COUNTIES...

* AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
  SWOYERSVILLE...AND MOVING EAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  EXETER AND INKERMAN AT 230 PM EDT...
  PITTSTON AND WEST PITTSTON AT 235 PM EDT...
  HUGHESTOWN AT 240 PM EDT...
  DUPONT AND AVOCA AT 245 PM EDT...
  GLENDALE AND MOOSIC AT 250 PM EDT...
  SCRANTON AT 255 PM EDT...
  SPRINGBROOK CORNERS AND DUNMORE AT 310 PM EDT...
  YOSTVILLE AND ELMHURST AT 315 PM EDT...

LAT...LON 4122 7633 4131 7632 4142 7626 4142 7554
      4122 7554 4119 7556

MSE

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 2:44 PM EDTSevere Thunderstorm WarningBGMDelaware, Sullivan29 min
Jun 22, 3:35 PM EDTSpecial Weather StatementBGMSullivan55 min
Jun 22, 2:04 PM EDTSpecial Weather StatementBGMSusquehanna56 min
Jun 22, 2:08 PM EDTSevere Thunderstorm WarningBGMSusquehanna54 min
Jun 22, 2:33 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne, Wayne42 min
Jun 22, 2:41 PM EDTSevere Thunderstorm WarningBGMLackawanna, Susquehanna, Wayne34 min
Jun 22, 3:34 PM EDTSpecial Weather StatementBGMPike56 min
Jun 22, 3:49 PM EDTSevere Thunderstorm WarningBGMPike26 min

Nearby

Special Weather Statements in Pennsylvania, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.